This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Dr. T. W. Williams, Jr., in responding to a question (228:1297, 1974), stated that "there is now fairly general agreement that the use of anticoagulants is hazardous in patients with infective endocarditis." My colleagues and I agree that there is such agreement, but submit that the evidence on which such agreement is based is limited. Infected emboli are associated with hemorrhage, but available evidence does not show that anticoagulants make a difference in either incidence or severity of such hemorrhage.Thus, it is our view that the common wisdom in this area needs reexamination. This is particularly so in patients with infective endocarditis who have a coincident indication for anticoagulant therapy (eg, venous thrombosis) and in patients with septic pelvic thrombophlebitis in whom heparin appears to have a positive therapeutic effect—yet in whom infective endocarditis also may be present.
Moser KM, Shibel EM. Heparin in Endocarditis. JAMA. 1974;229(11):1422. doi:10.1001/jama.1974.03230490024013
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: